Colorado, 2016Winter Storm and Heavy Snow in Colorado, April 14 to 17, 2016
April 14 to 17, 2016 · NWS GJT · 11 events in 11 counties and zones
A very slow moving moist upper low tracked across the central intermountain region and produced heavy snow with areas of blowing snow in the higher elevations of western Colorado and some lower elevation areas in northwest Colorado.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very slow moving moist upper low tracked across the central intermountain region and produced heavy snow with areas of blowing snow in the higher elevations of western Colorado and some lower elevation areas in northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 3:59 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Apr 14, 3:59 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
459 PM MDT THU APR 14 2016
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM MDT THU APR 14 2016
THIS MUCH ADVERTISED STORM SYSTEM HAD FINALLY PUSHED INTO THE
PACIFIC NORTHWEST THIS AFTERNOON. THE SURFACE LOW AHEAD OF THE
UPPER SYSTEM IS DEEPENING OVER CENTRAL WYOMING WITH THE ASSOCIATED
COLD FRONT IS SLOWLY PUSHING EAST ACROSS SOUTHWEST WYOMING AND
NORTHEAST UTAH AND APPROACHING THE UINTA BASIN AT 3 PM. MUCH OF
THE FOCUS FOR HEAVIER PRECIPITATION WILL BE FOCUSED NEAR THIS
FRONT AS WE AWAIT FOR THE STRONGER DYNAMICS ASSOCIATED WITH THE
MAIN SYSTEM. TONIGHT THIS INCLUDES THE NORTH UTAH AND COLORADO
MOUNTAINS AND AREAS OF THE NORTHWEST PLATEAU. TEMPERATURES
WILL QUICKLY FALL BEHIND THE FRONT AND FORCING FROM THIS LOW
LEVEL FEATURE IS EXPECTED TO HELP CHANGE RAIN TO SNOW DOWN TO NEAR
THE 6000 FT LEVEL. SNOW RATES SHOULD BE HEAVY ENOUGH TO IMPACT
AREA ROADWAYS IN OUR NORTHERN CWA THOUGH THE BEST SNOW AMOUNTS
LIKELY WILL REMAIN ON VEGETATION IN THE LOWER ELEVATIONS. THE
FLOW ALOFT WILL BE BACKING TO THE SOUTH DURING THE EARLY MORNING
HOURS AND THIS SHOULD SLOW THE PROGRESSION OF THE FRONT AND IT
APPEARS IT WILL HANG SOMEWHERE NEAR A VAIL PASS...BISECT THE
UNCOMPAHGRE PLATEAU...TO THE ABAJO MOUNTAINS IN SOUTHEAST UTAH.
MID LEVEL DYNAMICS AND FLOW OVER THE SURFACE STALLED FRONT WILL
FORCE AN AREA OF HEAVIER PRECIPITATION FROM SOUTHEAST UTAH TO THE
CENTRAL COLORADO MOUNTAINS. SOUTHERLY FLOW INTO THE SAN JUANS WILL
PRODUCE SOME SNOW OVER THE HIGH PASSES BUT WITHOUT THE COLD LOW
LEVEL AIR SNOW LEVELS LOOK TO STAY AOA 9000 FEET FOR MUCH OF THE
DAY. THAT SAID CONVECTION AND HEAVIER SHOWERS WILL DROP THAT LOWER
AT TIMES IN THE AFTERNOON. THE STORM WILL BE SETTLING SOUTHEAST OF
THE 4 CORNERS BY EARLY EVENING WHERE IT WILL STAY PARKED INTO
SUNDAY. THE COLDER AIR ARRIVING ALOFT WILL HELP FORCE THE COLD
FRONT THROUGH THE SOUTHERN ZONES OF OUR CWA AND SET THE STAGE FOR
HEAVIER PRECIPITATION IN THE SOUTH TO START THE WEEKEND. SNOW
LEVELS WILL CRASH INTO THE UPPER PORTIONS OF THE SOUTHERN VALLEYS.
CONFIDENCE STILL NOT HIGH ON PRECIPITATION TYPE ALONG AND SOUTH OF
THE HIGHWAY 160 CORRIDOR ATTM. ENSEMBLE GUIDANCE AND BUFKIT DATA
SUGGEST TEMPERATURES AND WET BULBS KEEPING PTYPE AT RAIN OR VERY
WET SNOW THAT MAY BE HARD TO ACCUMULATE ON ROADWAYS. WILL CONTINUE
TO EVALUATE HOW THE COLD AIR FILTERS IN DOWN SOUTH. STRONG
COOLDOWN WITH THIS FRONT AND TEMPERATURES FRIDAY AFTERNOON COULD
END UP SOME 15 TO 20 DEGREES COOLER THAN THE PAST FEW DAYS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 355 PM MDT THU APR 14 2016
WRAP AROUND MOISTURE IS STILL PROGGED TO TAKE AIM AT THE SOUTHERN
MOUNTAINS SATURDAY AS THIS SYSTEM BECOMES MORE VERTICALLY STACKED.
THIS WILL BE THE MAIN TIME OF HEAVY PRECIPITATION IN THE SOUTHERN
PART OF THE CWA AND WHEN SNOW RATES ARE LIKELY TO CAUSE PROBLEMS
ALONG MOUNTAIN ROADWAYS. IF THE DOMINANT PTYPE BECOMES SNOW IN THE
SOUTHERN VALLEYS IT COULD GET MESSY. ON THE MEAN TIME UP NORTH
WINDS WILL BEGIN TO INCREASE AS THE GRADIENT BEGINS TO TIGHTEN AND
THE NORTHERLY FLOW COULD LEAD TO SOME WIND ISSUES FROM NORTHWEST
COLORADO INTO EAST CENTRAL UTAH. AT THE MOMENT PRECIPITATION IS
NOT FORECAST TO BE HEAVY UP NORTH BUT WILL BE ANOTHER DECISION
ALONG THE WAY FOR ADDITIONAL HEADLINES AS COLD AIR WILL BE IN
PLACE UP NORTH AND SNOW IS THE LIKELY FORM OF PRECIPITATION. THE
LOW WILL BE OPENING UP LATE SATURDAY INTO SUNDAY MORNING AND THE
LOW WILL BE BEGIN TO WOBBLE AROUND WITH MANY DIFFERENT SOLUTIONS
LATE THIS AFTERNOON. FEEL THE HEAVIER WRAP AROUND MOISTURE WILL BE
FORCED NORTHWARD AND SPREADING ANOTHER SHOT OF HEAVIER SNOW RATES
ACROSS THE CENTRAL THEN NORTHERN MOUNTAINS THROUGH SUNDAY
AFTERNOON...WITH CONVECTIVE ACTIVITY FILLING IN ACROSS THE SOUTH
IN THE AFTERNOON. THEREFORE SNOW HEADLINES CONTINUE INTO SUNDAY
EVENING ATTM THROUGH SOME BREAKS ARE LIKELY BEFORE THEN. MODELS
HAVE SLOWED THE EJECTION OF THIS SYSTEM TO THE EAST AND UNSETTLED
WEATHER IS LIKELY TO STICK AROUND WESTERN COLORADO INTO MONDAY
EVENING AS THE BACK EDGE ENERGY ROTATES THROUGH. BEYOND THIS
WARMING AND DRYING SHOULD TAKE HOLD BY MIDWEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 451 PM MDT THU APR 14 2016
A COLD FRONT WILL MOVE ACROSS NE UT AND INTO NW CO THIS EVENING
AND CONTINUE MOVING SOUTH AND EAST OVERNIGHT. THE FRONT SHOULD
STALL OVER THE SAN JUAN MTS FRI. EXPECT A LINE OF SHOWERS AND
ISOLD TO SCT THUNDERSTORMS ALONG THE FRONT.
EXPECT LOCAL MT TOP OBSCURATIONS THROUGH THE NEXT 24 HRS AND ILS
BREAKPOINTS WILL BE MET UNDER STRONGER SHOWERS AT MOST AIRPORTS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ001-002-020.
WINTER STORM WARNING FROM 6 AM FRIDAY TO 9 PM MDT SUNDAY FOR
COZ009-010-012-017.
WINTER STORM WARNING FROM NOON FRIDAY TO 9 PM MDT SUNDAY FOR
COZ018-019.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 PM MDT SUNDAY
FOR COZ003-013.
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 9 PM MDT SUNDAY
FOR COZ004.
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM MDT
FRIDAY FOR COZ001-002.
UT...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 9 AM MDT SUNDAY
FOR UTZ025.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR UTZ027.
WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR UTZ023.
WINTER STORM WARNING FROM 6 AM FRIDAY TO 9 AM MDT SUNDAY FOR
UTZ028.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...CCHazardous weather outlook, Apr 14, 3:07 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 AM MDT THU APR 14 2016
COZ001>014-017>023-UTZ022>025-027>029-151015-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
407 AM MDT THU APR 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PRECIPITATION WILL BEGIN THIS AFTERNOON ACROSS NORTHEAST UTAH AND
NORTHWEST COLORADO. A COLD FRONT WILL PROGRESS EASTWARD THROUGH
THE AREA THIS EVENING AND OVERNIGHT. SIGNIFICANT SNOW IS EXPECTED
TO BEGIN IN THE EASTERN UINTA MOUNTAINS BEGINNING THIS AFTERNOON.
WINDY CONDITIONS WITH GUSTS UP TO 50 MPH ARE POSSIBLE IN SOME
AREAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SIGNIFICANT RAIN AND SNOW ACCUMULATIONS ARE POSSIBLE FRIDAY AND
SATURDAY ACROSS MUCH OF EASTERN UTAH AND WESTERN COLORADO WITH A
FOCUS ACROSS SOUTHWEST COLORADO. WINDS COULD REACH UP TO 50 MPH
ACROSS PORTIONS OF NORTHEAST UTAH AND NORTHWEST COLORADO ON
SATURDAY. IF TRAVELING OVER MOUNTAIN PASSES THIS WEEKEND...BE
PREPARED FOR POSSIBLE WINTER WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 14, 2:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT THU APR 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND GST 2 SE CRAIG 40.50N 107.52W
04/14/2016 M51 MPH MOFFAT CO ASOS
ASOS STATION CRAIG-MOFFAT AIRPORT /CAG/
0123 PM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
04/14/2016 M45 MPH RIO BLANCO CO MESONET
MESONET STATION 18 SE MASSADONA /PIRC2/
0100 PM NON-TSTM WND GST 17 SSE NAPLES 40.20N 109.35W
04/14/2016 M48 MPH UINTAH UT MESONET
MESONET STATION 17 SSE NAPLES /UBRDW/
1148 AM NON-TSTM WND GST 46 NNE CASTLE VALLEY 39.28N 109.22W
04/14/2016 M48 MPH GRAND UT MESONET
MESONET STATION 19 W MACK /BCRU1/
1148 AM NON-TSTM WND GST 41 NNE ELGIN 39.55N 109.91W
04/14/2016 M45 MPH UINTAH UT MESONET
MESONET STATION 25 E EAST CARBON /WHBU1/
1118 AM NON-TSTM WND GST 26 N MACK 39.60N 108.81W
04/14/2016 M57 MPH GARFIELD CO MESONET
MESONET STATION 26 N MACK /CO098/
1100 AM NON-TSTM WND GST 1 ESE RED MTN 37.89N 107.68W
04/14/2016 M46 MPH SAN JUAN CO MESONET
MESONET STATION 1 ESE RED MTN /CAPTY/
1000 AM NON-TSTM WND GST 3 WSW RED MTN 37.88N 107.74W
04/14/2016 M45 MPH SAN JUAN CO MESONET
MESONET STATION 2 WSW RED MTN /CAEGE/
1000 AM NON-TSTM WND GST 5 E CAMP BIRD 37.96N 107.65W
04/14/2016 M47 MPH OURAY CO MESONET
MESONET STATION 4 E CAMP BIRD /CAABR/
0900 AM NON-TSTM WND GST 9 NNW LA SAL 38.46N 109.25W
04/14/2016 M51 MPH SAN JUAN UT MESONET
MESONET STATION 9 NNW LA SAL /LSL/
&&
NWS GRAND JUNCTION CO
IRIS SYSTEMHeavy Snow, Central Yampa River Basin
- When
- April 14, 7:00 PM MST to April 15, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 5-12 inches were measured across the area. The heavy wet snow broke tree limbs and brought down power lines which resulted in numerous power outages.
Winter Storm, Elkhead and Park Mountains
- When
- April 14, 8:00 PM MST to April 17, 1:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Whiskey Park SNOTEL site. Wind gusts to 40 mph produced areas of blowing and drifting snow.
Heavy Snow, Upper Yampa River Basin
- When
- April 14, 9:00 PM MST to April 15, 4:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 14 inches were measured across the area. The heavy wet snow resulted in many broken tree limbs and downed power lines. The power in Milner was down for most of the day on the 15th.
Winter Storm, Roan and Tavaputs Plateaus
- When
- April 14, 10:00 PM MST to April 17, 10:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of around 6 inches and wind gusts to 55 mph with occasional blizzard conditions on Douglas Pass resulted in dangerous driving impacts especially on Highway 139.
Winter Storm, Flattop Mountains
- When
- April 15, 1:00 AM MST to April 17, 9:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 24 inches were measured across the area. Wind gusts to 40 mph produced areas of blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- April 15, 4:00 AM MST to April 17, 11:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 20 inches were measured across the area. Wind gusts to 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- April 15, 6:00 AM MST to April 17, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 21 inches at the Porphyry Creek SNOTEL site and 42 inches at Cottonwood Pass. Wind gusts to 20 to 40 mph produced areas of blowing and drifting snow. Locally higher winds were measured on ridgetops with a peak gust of 70 mph above Monarch Pass.
Winter Storm, Southwestern San Juan Mountains
- When
- April 15, 8:00 AM MST to April 17, 3:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 14 inches were measured across the area. Locally higher amounts included 16 inches at Red Mountain Pass and 15 inches at the Scotch Creek SNOTEL site. Wind gusts to 20 to 35 mph produced areas of blowing and drifting snow. Ridgetop winds were even stronger with gusts of 50 to 60 mph.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 15, 9:00 AM MST to April 17, 9:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 17 inches were measured across the area. Wind gusts to 20 to 40 mph produced areas of blowing and drifting snow. Numerous vehicle accidents on Vail Pass resulted in I-70 being closed at times on the 15th.
Winter Storm, Northwestern San Juan Mountains
- When
- April 15, 9:00 AM MST to April 17, 2:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 20 inches were measured across the area. Wind gusts to 20 to 40 mph produced areas of blowing and drifting snow. Ridgetop winds were even stronger with gusts of 50 to 55 mph.
Winter Storm, Uncompahgre Plateau and Dallas Divide
- When
- April 15, 5:00 PM MST to April 17, 11:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were measured above the 8000 foot level. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, April 14, 2016$49,000 · 1.75 in hail · 14 events
- Frost and Freeze in Virginia, April 14 to 17, 201615 events
- Hail and Damaging Winds in Louisiana, April 14, 20161 in hail · 8 events
- High Wind in California, April 14, 201660 kt wind · 7 events
- Hail and Damaging Wind in Florida, April 14, 2016$2,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20165 events
- High Wind in California, April 14 to 15, 201657 kt wind · 5 events
- Frost and Freeze in West Virginia, April 14 to 15, 20163 events
- Frost and Freeze in Maryland, April 14, 20163 events
- Winter Storm and Winter Weather in Utah, April 14 to 17, 20163 events
- Flooding in Illinois, April 14 to 18, 2016$3,000 · 2 events
- Damaging Winds in Wyoming, April 14, 201656 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631335, 631326, 631336, 631331, 631327, 631328, 631330, 631334, 631329, 631333, 631332.